CPCP: Delirium Associated with Baclofen Withdrawal

Daniel Fox M4

Daniel Fox M4

This is a short Clinical Problems in Consultation Psychiatry (CPCP) on the topic of baclofen withdrawal associated delirium. One of the medical students, Daniel Fox, found the article for this post.There are a number of uncommon medical problems that can precipitate delirium, which can mimic a lot of primary mental disorders. Delirium associated with baclofen withdrawal is an adverse effect which may be addressed by simply restarting baclofen in addition to supportive measures. Thanks, Dan!

By the way, all Donald Trump quotes on my blog this month are fake.

This slideshow could not be started. Try refreshing the page or viewing it in another browser.

“I love trick or treaters! And trick or treaters love me! Trick or treaters work for me!”–Donald Trump

Reference:

Leo, R. J. and D. Baer (2005). “Delirium associated with baclofen withdrawal: a review of common presentations and management strategies.” Psychosomatics 46(6): 503-507.
The authors reviewed 23 published cases of psychiatric symptoms in association with baclofen withdrawal. Delirium, and not other functional psychiatric conditions, arose secondarily from abrupt baclofen cessation. Vulnerability to baclofen-withdrawal delirium appeared to be greater in individuals who received chronic baclofen therapy. Baclofen-withdrawal delirium can be difficult to distinguish from delirium of other etiologies, and unrecognized and inadequately treated baclofen-withdrawal delirium is associated with significant morbidity and mortality. Complete resolution of delirium symptoms was possible with reinstatement of baclofen. The clinical management of patients experiencing baclofen-withdrawal delirium includes supportive interventions to reduce complications of delirium until symptoms resolve.

Advertisements
%d bloggers like this: